Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 43, NWS Grand Rapids, MI

June 9, 2005Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2005, 6:49 PM EDT for Clinton County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 6:49 PM EDT (22:49 UTC)
Expired
Jun 9, 2005, 7:15 PM EDT
In force
26 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:54 PM EDTTSTM WND DMG2 E De Witt, MI2 TREES UPROOTED
Jun 9, 7:05 PM EDTHAIL 0.752 E De Witt, MION HOWELL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 092250
SVRGRR
MIC037-092315-
/O.NEW.KGRR.SV.W.0043.050609T2249Z-050609T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 715 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DE WITT...OR ABOUT 10 MILES NORTH OF
  LANSING...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE... 
GUNNISONVILLE...RILEY...EAST DE WITT...SLEEPY HOLLOW STATE PARK...
MERLE BEACH...ST. JOHNS AND BATH.

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4282 8477 4279 8459 4281 8439 4298 8440
      4305 8468

$$

BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:50 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 9, 4:50 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT THU JUN 9 2005

.SHORT TERM...
STRONGEST CU DEVELOPMENT HAS BEEN OVER THE EAST HALF OF THE STATE.
VORT MAX IN NORTHERN INDIANA CONTINUES DRIFTING NORTHEAST AND
WILL LIKELY KEEP THE BEST CHANCE FOR THUNDERSTORMS LANSING TO
JACKSON ON EAST.  STILL IT REMAINS QUITE UNSTABLE ACROSS THE REGION
WITH THE DEEPEST INSTABILITY SOUTHEAST OF A MKG TO MOP LINE.
CAPE VALUES UP OVER 2000 J/KG AND NO CAP...THETA E DECREASES BY WELL
OVER 20 K SFC TO 15K FT...THEREFORE SEVERE WEATHER COULD OCCUR.
WEAK WIND FIELDS SUPPORT A PULSE NATURE TO THE STORMS.  HIGH WET
BULB ZERO VALUES...13000 FT OR HIGHER...SHOULD LIMIT HAIL SIZE.

A SHORTWAVE OVER IN SOUTHWEST WISCONSIN SHOULD TRIGGER CONVECTION
THIS EVENING.  BASED ON THICKNESS LINES...SOME OF THIS CONVECTION
COULD SPREAD ACROSS LAKE MICHIGAN AND INTO WESTERN MICHIGAN LATER
THIS EVENING AND INTO TONIGHT.  ELEVATED INSTABILITY STAYS WITH US
THROUGH THE NIGHT.

LOOKS LIKE ANOTHER WARM AND HUMID DAY FOR FRIDAY.  LOTS OF
INSTABILITY PROGGED...BUT FORCING ALOFT APPEARS WEAKER WITH PERHAPS
SOME NVA ARRIVING...AS SEEN ON THE ETA.  CONSIDERING THAT THERE WILL
BE
LITTLE OR NO CAP I WILL KEEP THE MENTION OF SOME THUNDERSTORMS IN
THE FORECAST.

MORE OF THE SAME FOR SATURDAY INTO SATURDAY NIGHT...WARM AND UNSTABLE
WITH SOME SCATTERED THUNDERSTORMS.  ANOTHER SHORTWAVE IS SHOWN TO BE
APPROACHING FROM THE SOUTH...THAT COULD HELP ENHANCE THE THUNDERSTORM
FORMATION.

.LONG TERM...
THE EXTENDED PERIOD WILL REMAIN NEARLY UNCHANGED THROUGH
TUESDAY...THEN CHANGES APPEAR TO BE IN STORE FOR THE MIDDLE OF NEXT
WEEK. IN MONITORING THE PAST WEEKS TREND TO THE 500MB HEIGHT
ANOMALIES ACROSS THE NTH THE HIGHER HEIGHTS ACROSS THE CAROLINAS
STRETCHING THROUGH THE GREAT LAKES AND NORTHEAST...SHOWING HINTS
OF WEAKENING. HEIGHTS APPEAR TO BE SLOWLY LOWERING ACROSS THE
SOUTHERN CARIBBEAN...SOUTH OF PRESENT TROPICAL STORM ARLENE. WHILE
SSTS ACROSS THE GULF OF MEXICO HAVE RATHER DRASTICALLY INCREASED TO
NEAR NORMAL...THE DEPTH TO WHICH THOSE APPEAR TO BE SHALLOW AND
SHOULD RADIATE OFF THE SURFACE QUICKLY IF THE PRESENT TREND OF
LOWERING HEIGHTS CONTINUES. THE NAO ENSEMBLE INDEX HAS BEEN TRENDING
TOWARDS AN EVER SO SLIGHT NEGATIVE TILT IN THE PROJECTION FOR THE
NEXT SEVERAL DAYS...WHICH WOULD SUGGEST THAT THE RIDGING OFFSHORE
THE CAROLINAS SHOULD SLOWLY RETROGRADE WEST. THUS BY THE END OF THE
EXTENDED PERIOD A DIFFERENT PATTERN COULD BE IN STORE FOR THE GREAT
LAKES. PUTTING ALL OF THIS TOGETHER FOR THE GREAT LAKES REGION WOULD
SUGGEST THAT FOR THE UPCOMING WEEKEND INTO EARLY NEXT
WEEK...TUE...THINGS WILL REMAIN UNCHANGED IN A WARM MOIST NEAR
TROPICAL ENVIRONMENT. AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS...WITH MOST LIKELY PULSING IN NATURE. TEMPERATURES
WILL CONTINUE TO BE APPROXIMATELY 10 DEGREES IN THE PLUS SIDE FOR
AFTERNOON MAX TS...WITH THE POTENTIAL FOR AN INCREASE IN
PRECIPITATION TUE DEPENDING ON WHAT TRACK AND WHAT STEERING WINDS
WILL DO WITH ANY REMNANTS OF ARLENE. GIVEN THAT THE SFC RIDGE WILL
REMAIN IN PLACE WELL INTO THE WEEKEND ACROSS THE BAHAMAS...ARLENE
SHOULD BE INCREASING FORWARD SPEED AND CORIOLIS FORCE WILL TAKE
REMNANTS TO A MORE RIGHT TURN ACROSS THE MID TENNESSEE VALLEY BY
MONDAY.

THE SECOND PIECE OF THE PUZZLE REMAINS WITHIN MODEL WORLD OF
EJECTING A LOW FROM THE CENTRAL ROCKIES LATE WEEKEND...AND PUSHING
IT TOWARDS THE GREAT LAKES REGION BY MONDAY LAYING OUT A DECENT
PRECIP FIELD FOR MON AND TUE. WED AND THUR APPEAR TO BE DRY AT THE
TIME. 850MB TEMPS COOL BEHIND MID WEEK SYSTEM TO NEAR 8 TO 10 DEG C
BY THUR AT 00Z. THICKNESS VALUES ARE PROGGED TO FALL STEADILY BEHIND
FRONTAL PASSAGE. TIMING WILL MOST LIKELY CHANGE THIS FAR OUT SO WILL
JUST MENTION IN DISCUSSION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS BEACHLER
Hazardous weather outlook, Jun 9, 4:00 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU JUN 9 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
400 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

WARM AND UNSTABLE CONDITIONS HAVE LED TO SOME THUNDERSTORM FORMATION
...MAINLY FOR CENTRAL AND EASTERN PORTIONS OF LOWER MICHIGAN. OTHER
THUNDERSTORMS COULD FORM FURTHER WEST...TOWARD SOUTHWEST LOWER
MICHIGAN THIS EVENING.  SOME STORMS MAY APPROACH SEVERE LEVELS WITH
HAIL TO AROUND THREE QUARTERS OF AN INCH IN DIAMETER POSSIBLE.
DAMAGING WINDS COULD ALSO OCCUR. THE MOST LIKELY TIME FOR STORMS AND
POSSIBLE SEVERE WEATHER WILL BE DURING THE EVENING HOURS.
ANY STORMS THIS EVENING AND TONIGHT WILL ALSO CONTAIN CLOUD TO
GROUND  LIGHTNING STRIKES AND LOCALLY HEAVY RAIN. THUNDERSTORM
MOVEMENT WILL BE TO THE NORTHEAST AT 20 MPH. GIVEN THE SLOW MOVEMENT
AND HIGH HUMIDITY...HEAVY RAIN WILL LIKELY BE THE GREATEST THREAT
FROM STORMS THAT DO DEVELOP THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY THROUGH TUESDAY OF
NEXT WEEK. ASCERTAINING SEVERE THUNDERSTORM CHANCES WILL BE
DIFFICULT GIVEN THE LACK OF A SIGNIFICANT FORCING MECHANISM LIKE A
FRONT. LATER STATEMENTS WILL BETTER DETAIL THE THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:19 PM EDTSevere Thunderstorm WarningGRRClinton41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.